Texas, 2024

Tornado and Flash Flooding in Texas, December 24, 2024

December 24, 2024 · NWS FWD · 15 events in 10 counties and zones

Thunderstorms developed along a Pacific cold front as it and an upper level trough swept through the Plains on Christmas Eve 2024. The system produce a few severe storms across Central Texas and flash flooding in parts of North Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a Pacific cold front as it and an upper level trough swept through the Plains on Christmas Eve 2024. The system produce a few severe storms across Central Texas and flash flooding in parts of North Texas. In addition, a brief EF-0 occurred in southwest Freestone County damaging 2 properties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 24, 5:27 AM CST, 4 hours 3 minutes earlier. Its key messages:

  • Widespread showers and a few strong to severe storms expected today (Christmas Eve).
  • Wednesday (Christmas Day) will be rain-free, but storm chances return on Thursday.
Area forecast discussion, Dec 24, 5:27 AM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
527 AM CST Tue Dec 24 2024

...New Aviation, Short Term...

.KEY MESSAGES...

- Widespread showers and a few strong to severe storms expected
  today (Christmas Eve).

- Wednesday (Christmas Day) will be rain-free, but storm chances
  return on Thursday.

&&

.SHORT TERM... /NEW/
Update:

A weak cold front is right on our northwest border and will make
its way slowly southeast through the region over the next 12
hours. An increase in shower and storm coverage is expected later
this morning and especially this afternoon as the boundary
encounters a more unstable environment the farther south and east
it gets. The ongoing forecast is in good shape with only minor
grid adjustments needed with this forecast update.

30

Previous Discussion:
/Through Christmas Day/

A shortwave trough currently traversing the Rockies will be the
primary weather feature of note for North and Central Texas over
the next 24 hours. The shortwave will deepen while dropping
southeast into the Texas Panhandle overnight and inducing surface
cyclogenesis just northwest of the forecast area. Attached to the
surface low will be a Pacific cold front, which together with the
upper level system will sweep across the region on Christmas Eve.

A warm/moist advection regime out ahead of the front and
associated low cloud cover will keep temperatures a good 20
degrees above normal overnight into Tuesday morning, with lows in
the 50s to low 60s. The overnight hours should remain largely
precipitation-free, though rain showers will be on the increase
towards morning. The front will enter the northwest zones before
daybreak, with a broken band of showers and thunderstorms
developing along the boundary near the North Texas I-35 corridor 7
to 9 AM.

The pre-frontal environment will initially contain less than 1000
J/kg of mixed layer CAPE, limiting the threat for severe storms
for the morning hours. Instability will increase with daytime
heating, however, as the front pushes slowly southeast into
Central and East Texas. Deep layer shear will be less than
optimal, but an isolated severe storm or two may still form
Tuesday afternoon as the front pushes into the significantly more
unstable airmass (2500 J/kg of most unstable CAPE) across Central
and East Texas. Any surface based convection will gradually work
its way east of the region late afternoon into Tuesday evening
along the slowly advancing front.

Additional convection looks possible behind the front Tuesday
evening as the shortwave continues to sharpen and develops a
closed low immediately overhead. This activity would be mainly
east of I-35 and south of I-20. These storms would be elevated
and likely sub-severe, but the cold core aloft and associated
steep mid level lapse rates could still lead to small hail in a
few storms. All activity will move east of the forecast area a
little after midnight Tuesday night as the axis of the shortwave
heads for East Texas.

The front itself will stall just east and south of the forecast
area as a larger shortwave trough quickly approaches. Isentropic
ascent will intensify late Tuesday night and Christmas Day as the
trough races east through the Four Corners region. The result will
be low clouds, patchy fog and occasional pockets of drizzle,
making for a gray and seasonable Christmas with highs in the 50s
to lower 60s.

30

&&

.LONG TERM... /Issued 407 AM CST Tue Dec 24 2024/
/Thursday Through Early Next Week/

Unsettled weather will continue into the last weekend of December
with rain-free and unseasonably warm weather for the final days
of 2024.

The next storm system, currently approaching the West Coast, will
become a closed low as it swings through the Southern Plains
Thursday and Thursday night. This will force a dryline to surge
into the region, ahead of which rapid moist advection will send
dew points above 60F. Convection may be ongoing along the boundary
within our western zones during the morning hours. Dense cloud
cover and warm advection showers could disrupt the destabilization
process across Central and East Texas, but considerable shear may
help updrafts overcome this limitation. Although the convective
activity will likely be quasi-linear, individual supercells may
initially pose a hail threat before a more congealed line becomes
primarily a damaging wind concern. Low LCLs may enhance the
potential for tornadoes with both the individual cells and with
bowing segments within the more coherent line as shear profiles
favor the potential for QLCS spin-ups. However, severe weather
will be more likely east of our area as the complex persists into
the evening hours.

Our parade of frontal boundaries will continue into the weekend,
after which our rain chances will finally come to an end. Westerly
winds will offset any cold advection, and Saturday's temperatures
will match Friday's. A warming trend will push temperatures into
the 70s regionwide by Monday before the next cold front arrives.

25

&&

.AVIATION... /NEW/
/12Z TAFs/

MVFR ceilings will deteriorate to IFR over the next hour or two
as a weak cold front approaches from the northwest. Will begin
VCTS in the DFW Metroplex at 14Z with a TEMPO TSRA group from 17Z
to 21Z. FROPA should occur during that same time frame, shifting
winds to the northwest at 5 to 10 kt. VCTS will begin much later
(around 22Z) at KACT with a TEMPO TSRA group from 23Z to 03Z.
Precipitation will push off to the east tonight with conditions
falling back into IFR by Christmas morning.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    66  52  60  51  63 /  80  40   0   5  70
Waco                72  53  62  51  66 /  70  60   0   5  60
Paris               62  54  61  54  63 /  90  70  10   5  70
Denton              64  49  59  48  61 /  70  30   0   5  70
McKinney            64  51  59  50  62 /  80  50   5   5  70
Dallas              66  53  61  52  63 /  80  50   0   5  70
Terrell             67  53  61  52  64 /  90  70   5   5  70
Corsicana           71  56  63  54  67 /  80  80   5   5  70
Temple              72  52  66  51  69 /  70  60   0   0  60
Mineral Wells       64  49  61  47  64 /  50  20   0   5  60

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Dec 24, 4:07 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
407 AM CST Tue Dec 24 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-251015-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
407 AM CST Tue Dec 24 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Thunderstorm chances will increase today and continue tonight. A few
of these storms will be strong with gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorm chances will return Thursday. Some of the storms could
be severe, particularly across Central and East Texas.

Additional thunderstorms may accompany a cold front Friday night
into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 24, 7:19 AM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
719 AM CST Tue Dec 24 2024

TXZ117-241345-
Parker TX-
719 AM CST Tue Dec 24 2024

...A strong thunderstorm will impact portions of southeastern Parker
County through 745 AM CST...

At 718 AM CST, Doppler radar was tracking a strong thunderstorm near
Weatherford, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Weatherford and Hudson Oaks around 725 AM CST.
  Willow Park, Annetta, and Lake Weatherford around 730 AM CST.

Other locations impacted by this storm include Annetta South, Annetta
North, and Sanctuary.

This includes the following highways...
 Interstate 20 between mile markers 399 and 422.
 Interstate 30 near mile marker 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3292 9754 3264 9755 3261 9792 3280 9795
TIME...MOT...LOC 1318Z 255DEG 17KT 3273 9781

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger

The radar

The Dallas/Ft Worth radar (KFWS), 133 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 5 hail, 1 flood, 1 tornado. Local standard time, as filed.

Flood, Grayson

When
December 24, 9:30 AM CST
Where
Grayson County, 2.05 mi WSW of Sherman Muni Arpt to 2.21 mi W of Sherman Muni Arpt
Cause
Heavy Rain
Deaths
2 direct, 0 indirect
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.618, -96.612

Two fatalities occurred when their SUV hydroplaned off of the US 75 service road and ended up overturned in a flooded drainage culvert. The two individuals were swept away into Post Oak Creek.

Flash Flood, Tarrant

When
December 24, 9:35 AM CST to 11:30 AM CST
Where
Tarrant County, 1.35 mi WNW of (Fwh)carswell Afb Ft to 1.18 mi WNW of (Fwh)carswell Afb Ft
Cause
Heavy Rain
Reported by
Public
Coordinates
32.780, -97.470

Minor roadway flooding was reported by local officials.

Flash Flood, Parker

When
December 24, 9:38 AM CST to 12:00 PM CST
Where
Parker County, 4.75 mi SSW of Springtown to 5.42 mi E of Toto
Cause
Heavy Rain
Reported by
Public
Coordinates
32.910, -97.720

An mPING report indicated flooding 5 miles southwest of Springtown.

Flash Flood, Tarrant

When
December 24, 9:45 AM CST to 11:30 AM CST
Where
Tarrant County, 0.69 mi S of (Ftw)meacham Arpt Ft to 0.1 mi NW of Hodge
Cause
Heavy Rain
Reported by
Local Official
Coordinates
32.810, -97.350

A local official reported roadway flooding 3 miles east of Samsom Park.

Flash Flood, Denton

When
December 24, 11:16 AM CST to 2:00 PM CST
Where
Denton County, 3.26 mi SSE of Hebron to 3.82 mi NE of Carrollton
Cause
Heavy Rain
Reported by
Public
Coordinates
32.990, -96.850

An mPING report indicated flooding 2 miles north of Addison.

Flash Flood, Dallas

When
December 24, 11:31 AM CST to 2:00 PM CST
Where
Dallas County, 0.17 mi NE of Farmers Branch to 0.33 mi S of Carrollton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.932, -96.898

Texas Department of Transportation reported multiple lanes blocked on Interstate 35 East near Valwood Parkway due to high water.

Flash Flood, Dallas

When
December 24, 11:54 AM CST to 2:00 PM CST
Where
Dallas County, 2.82 mi NNW of (Dal)love Fld Dallas to 1.61 mi ENE of Gribble
Cause
Heavy Rain
Reported by
Public
Coordinates
32.890, -96.860

An mPING report of flash flooding was received 3 miles south of Farmer's Branch.

Flash Flood, Dallas

When
December 24, 1:13 PM CST to 2:00 PM CST
Where
Dallas County, 3.48 mi W of Sachse to 4.13 mi W of Sachse
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
32.980, -96.630

Rowlett Creek at both Renner Rd and Campbell Rd was reported to be rapidly rising, and a car was stranded in floodwaters on Campbell Rd due to rapidly rising water.

Flash Flood, Dallas

When
December 24, 1:30 PM CST to 2:30 PM CST
Where
Dallas County, 1.5 mi SSE of (Dal)love Fld Dallas to 2.25 mi SSE of (Dal)love Fld Dallas
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
32.830, -96.840

A social media video indicated a stalled car due to high water 2 miles west of Highland Park.

Hail, Kaufman

When
December 24, 1:59 PM CST
Where
Kaufman County, 3.11 mi NE of Forney
Measured
0.75 in hail
Reported by
Public
Coordinates
32.780, -96.430

Hail, Bosque

When
December 24, 2:35 PM CST
Where
Bosque County, 2.94 mi W of Clifton Muni Arpt
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.820, -97.620

Hail, McLennan

When
December 24, 4:20 PM CST
Where
McLennan County, 0.59 mi E of China Spg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
31.650, -97.310

Hail, McLennan

When
December 24, 4:30 PM CST
Where
McLennan County, 0.59 mi W of China Spg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.650, -97.330

Tornado, Freestone

When
December 24, 5:32 PM CST to 5:33 PM CST
Where
Freestone County, 1.86 mi W of Freestone to 1.48 mi WNW of Freestone
Rating
EF0
Path length
0.51 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
31.532, -96.281

A brief tornado formed in southwest Freestone County, just west of the Freestone Community. The tornado traveled a distance of approximately one half mile, and primarily affected two structures off of Freestone County Road 841. Both structures were residences. The first residence had a portion of the aluminum cladding from its roof removed by the tornado. A nearby outbuilding and wellhouse also sustained damage. The tornado also impacted a nearby manufactured home, pushing the structure slightly off of its foundation piers. Some damage to the residence's porch roofs also occurred. The tornado subsequently crossed Freestone County Road 841, damaging large limbs on several hardwood and softwood trees lining the road. The tornado then crossed into an open field, traveled an additional 200 yards, and dissipated.

Hail, Anderson

When
December 24, 6:25 PM CST
Where
Anderson County, 4.03 mi SE of Kossuth
Measured
1.75 in hail
Reported by
Public
Coordinates
31.690, -95.450

A public report and photos indicated ping pong to golf ball sized hail.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Grayson2024-12-248FemaleVehicle/Towed TrailerDirect
Flood, Grayson2024-12-2436MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289126, 1226430, 1226431, 1226432, 1226435, 1227461, 1227466, 1229328, 1227468, 1226422, 1226423, 1226424, 1226425, 1226428, 1226426.